

FMCSA-HOS-395-HOS-EXAMPLES(2022-04-28)



# **Hours of Service Examples**

#### This publication is meant to serve as a guide only.

FMCSA does not assume responsibility for any omissions, errors, or ambiguity contained herein. The contents may not be relied upon as a substitute for FMCSA's published regulations. This guide sometimes uses common industry terms in place of regulatory language; however, the regulatory language always controls.



## CONTENTS

EXAMPLE 1: 14-HOUR "DRIVING WINDOW"6
Driver's Available 14-Hour Period (§395.3(a)(2))6
EXAMPLE 2: 10 CONSECUTIVE HOUR OFF-DUTY BREAK (§395.3(a)(1))7
Use of Sleeper Berth Time in 10 Consecutive Hour Break (§395.1(g))7
EXAMPLE 3: DRIVING LIMIT
11 Hours Driving within 14-Hour Period (§395.3(a)(3)(i))9
EXAMPLE 4: DRIVING LIMIT
11 Hours Driving within 14-Hour Period (§395.3(a)(3)(i)) (with Violations)11
EXAMPLE 5: REST BREAKS
30-Minute Interruption of Driving Time (§395.3(a)(3)(ii))13
EXAMPLE 6: 34-HOUR RESTART (§395.3(c)(1) & (2))14
EXAMPLE 7: 34-HOUR RESTART (§395.3(c)(1) & (2))16
EXAMPLE 8: 34-HOUR RESTART (MULTI-DAY) (§395.3(c)(1) & (2))18
EXAMPLE 9: 16-HOUR "DRIVING WINDOW"22
Explanation of the 16-Hour Exception (§395.1(o))22
EXAMPLE 10: 16-HOUR "DRIVING WINDOW"24
Explanation of the 16-Hour Exception (§395.1(o)) (with Violation)24
EXAMPLE 11: TWO-DRIVER PROPERTY-CARRYING CMV

## CONTENTS

EXAMPLE 12: SLEEPER BERTH USE	27
EXAMPLE 13: TWO-DRIVER PROPERTY-CARRYING CMV	29
Split "Passenger/Jump Seat" Time Combined with Sleeper Berth Time for 10 Consecutive Hour Break (with Violation) (§395.1(g)(1)(i)(D))	29
EXAMPLE 14: SLEEPER BERTH USE	31
Split Sleeper Berth with 30-Minute Rest Break (with Violation)	31
(§395.1(g)(ii) and §395.3(a)(3)(ii))	31
EXAMPLE 15: SLEEPER BERTH USE (§395.1(g)(ii))	33
Split Sleeper Berth Use/No Valid Split Included (with Violation)	33
EXAMPLE 16: SLEEPER BERTH USE (§395.1(g)(ii))	35
Proper Use of Split Sleeper Berth Time	35
EXAMPLE 17: SLEEPER BERTH USE ((§395.1(g)(ii))	
Use of Split Sleeper Berth, Off Duty as Part of a Longer Sleeper Period	37
EXAMPLE 18: SLEEPER BERTH USE (§395.1(g)(ii))	
Multiple Rest Breaks Paired with 8-Hour Sleeper	39
EXAMPLE 19: "WAITING TIME" AT WELL SITE (§395.1(d))	41
Proper Logging of "Waiting Time" at Well Site (Line 1 of Log)	41
EXAMPLE 20: "WAITING TIME" AT WELL SITE (§395.1(d))	42
Proper Logging of "Waiting Time" at Well Site (Line 5 of Log)	42

EXAMPLE 21: OILFIELD/SPLIT BREAK WITH "WELL WAITING TIME" (§395.1(g)(2))	44
EXAMPLE 22: OILFIELD – "WELL WAITING TIME" (§395.1(d))	46
<b>EXAMPLE 23: AGRICULTURAL OPERATIONS EXEMPTION</b> Agricultural Operations Exemption (§395.1 (k)) (with Violation)	
EXAMPLE 24: AGRICULTURAL OPERATIONS EXEMPTION (§395.1 (k))	49
EXAMPLE 25: PASSENGER-CARRYING VEHICLES (§395.1(g)(3) and §395.5) Explanation of 10- and 15-Hour Rules for Bus	
EXAMPLE 26: PASSENGER-CARRYING VEHICLES (§395.5)	52
Explanation of 10- and 15-Hour Rules for Bus (Multi-Day)	52
EXAMPLE 27: PASSENGER-CARRYING VEHICLES (§395.5)	
Explanation of 10- and 15-Hour Rule for Bus (with Violation)	54
EXAMPLE 28: PASSENGER-CARRYING VEHICLES (§395.5)	55
Explanation of 10- and 15-Hour Rules for Bus (with Violation)	55
EXAMPLE 29: 60/70 HOUR RULE (§395.3(b) and §395.5(b))	
Explanation of 60-Hour/7-Day and 70-Hour/8-Day Rules	56
EXAMPLE 30: ADVERSE DRIVING CONDITIONS EXCEPTION (§395.1(b)(1))	59
Annotating an Adverse Driving Condition on an Electronic Logging Device (ELD)	59

Listed below are 30 examples of the Federal hours of service (HOS) regulations documented in <u>Part 395 of Title 49 of the</u> <u>Code of Federal Regulations</u> (CFR) in the Federal Motor Carrier Safety Regulations (FMCSRs), 49 CFR Part 350-399. Examples 1-18 are logs for property-carrying commercial motor vehicle (CMV) drivers. This guide also includes examples of the HOS regulations for passenger-carrying vehicles (Examples 25-28) and a 60/70-hour rule (Example 29). Each example includes:

- One or more completed grids from a driver's daily Record of Duty Status (RODS) or log (where there are consecutive logs, the labels "Day 1," "Day 2," "Day 3", etc., are used to tell the respective days apart);
- A brief description of any violations that may exist; and
- An in-depth explanation of the HOS rules as the rules apply to the sample RODS.

The RODS are in the format generated by an electronic logging device (ELD) and transferred to eRODS, the Federal Motor Carrier Safety Administration's software used by safety officials to review driver's logs and determine HOS violations. This guide focuses on RODS for motor carriers required to use ELDs. There may be different requirements for motor carriers that are permitted to use paper RODS or time records.

Throughout this document, you'll see references to specific sections of Title 49 of the Code of Federal Regulations (for example §395.1). You can access the electronic Code of Federal Regulations online at <u>www.eCFR.gov</u> to learn more.

On some of the example logs, you will find the following three icons to identify violations and calculation points.

A red "violation arrow" is used to indicate the point at which the driver went into violation of the 11-, 14-, or 60/70-hour rules.

On some example logs, an arrow labeled "CP" is used to indicate the start of various "Calculation Points," such as "CP#1," "CP#2." A calculation point is the time of day at which a driver of a propertycarrying CMV would begin to count his/her driving and on-duty time to calculate compliance with the driving and on-duty limits. A calculation point would normally appear after a 10-hour break or equivalent. If an example discusses a

calculation period, the start and end of calculation periods are indicated by brackets.

When reviewing the following example logs, unless otherwise indicated, you can assume that the driver had at least **10 consecutive hours off duty** before the start of each "Day 1" or standalone log.

Note: This guidance document does not have the force and effect of law and is not meant to bind the public in any way. It is intended only to provide information and clarity regarding existing requirements under the law or agency policies. This guidance revises FMCSA's *Logbook Examples*, issued in May 2015, and rescinded on June 27, 2020.



## EXAMPLE 1: 14-HOUR "DRIVING WINDOW"

Driver's Available 14-Hour Period (§395.3(a)(2))



Violations: There are no violations.

**Explanation:** This is an example of the 14-hour period. After 10 consecutive hours off duty on the prior day, the driver had 14 consecutive hours available and started his/her "driving window" at midnight on Day 1 (CP#1). At 14:00, the driver reached the end of the 14-hour "driving window" (10 hours driving; 3 hours on duty; 1 hour off duty). The driver may not drive a CMV once he or she has reached the end of the 14-hour period until the driver takes the required period of off-duty time. In this example, the driver goes off duty for the required 10 consecutive hours starting at 14:00.



## EXAMPLE 2: 10 CONSECUTIVE HOUR OFF-DUTY BREAK (§395.3(a)(1))

Use of Sleeper Berth Time in 10 Consecutive Hour Break (§395.1(g))



Violations: There are no violations.

**Explanation:** This is an example of the 10 consecutive hour off-duty period where the driver uses a sleeper berth. After 10 consecutive hours off duty on Day 1, the driver starts his/her 14-hour period at 10:00 (CP#1). The driver was on duty for 1 hour, drove for 5 hours, was off duty for 1 hour, and drove for another 5 hours. The driver does not use all of the 14-hour period and takes his/her 10 consecutive hour break starting at 22:00 on Day 1. The driver goes off duty for 1 hour, followed by 8 hours in the sleeper berth, followed by 1 more hour off duty. This constitutes a legal 10 consecutive hour break under <u>§395.1(g)(1)(C)</u> and, at 8:00 on Day 2 (CP#2), he/she has 11 hours of driving and 14 on-duty hours available.





## **EXAMPLE 3: DRIVING LIMIT**

11 Hours Driving within 14-Hour Period (<u>§395.3(a)(3)(i)</u>)



## DAY 2



Violations: There are no violations.

Explanation: This is an example of the maximum of 11 hours of driving within the 14-hour period. After 10 consecutive hours off duty, the driver had 14 hours available (and 11 hours driving) starting at 10:00 on Day 1 (CP#1). The driver was on duty for 1 hour, drove for 5 hours, went off duty for 1 hour, drove for another 6 hours between 17:00 and 23:00, and was on duty for 1 hour. The driver drove the maximum 11 hours within the 14-hour period and is in compliance. Starting at midnight on Day 2, the driver may not drive a CMV until he/she goes off duty for a minimum of 10 consecutive hours, which is indicated on the log (10 sleeper berth hours). In addition, the 1 hour interruption of driving time between 16:00 and 17:00 on Day 1 is necessary because driving is not permitted if more than 8 hours (cumulative, not consecutive) of driving time have passed without at least a consecutive 30-minute interruption in driving status. This is commonly referred to as the "30-minute rest break." The 30-minute rest break is explained in §395.3(a)(3)(ii).



#### **EXAMPLE 4: DRIVING LIMIT**

11 Hours Driving within 14-Hour Period (§395.3(a)(3)(i)) (with Violations)



Violations: There is a violation of the 11- and 14-hour rules at 14:00 on Day 1.

**Explanation:** This is an example of the maximum of 11 hours of driving within the 14-hour period. After 10 consecutive hours off duty prior to the start of Day 1, the driver had 14 hours available (and 11 hours driving) starting at midnight (CP#1). The driver was on duty for 1 hour, drove for 4 hours, went off duty for 1 hour, drove for another 4 hours, went off duty for 1 hour, and drove for another 4 hours between 11:00 and 15:00. Therefore, between 14:00 and 15:00 on Day 1, the driver was in violation of the 11- and 14-hour rules because he/she drove for 1 hour over the maximum 11-hour limit and also drove for 1 hour over the legal 14-hour period. At 14:00 on Day 1, the driver was required to stop driving. He/she could remain on duty (not driving), but must go off duty for a minimum of 10 consecutive hours before driving again. The driver started his/her off-duty period at 15:00 on Day 1 and is, therefore, in violation.



#### **EXAMPLE 5: REST BREAKS**

30-Minute Interruption of Driving Time (§395.3(a)(3)(ii))



Violations: There are no violations.

**Explanation:** This example illustrates the 30-minute interruption of driving time (30-minute rest break) requirement. The 30-minute rest break is required after 8 hours of cumulative driving time. In the example log, a 30-minute rest break is required at 9:00. Additionally, the 30-minute rest break can be satisfied by off duty, sleeper berth, on duty (not driving), or any combination of the three duty statuses equaling 30-consecutive minutes. In the example log, the driver takes 15 minutes off duty from 9:00 to 9:15, followed by 15 minutes on duty (not driving) from 9:15 to 9:30, to satisfy the requirement.



## EXAMPLE 6: 34-HOUR RESTART (§395.3(c)(1) & (2))

DAY 1







Violations: There are no violations.

**Explanation:** This is an example of the 34-hour restart provision. A driver may restart the 60/70-hour periods in <u>§395.3(b)</u> by taking 34 or more consecutive hours off duty. In these example logs, starting on Day 1, the driver was off duty for 34 consecutive hours (midnight on Day 1 to 10:00 on Day 2). The driver would restart their 60/7 day or 70/8 day cycle with 60 or 70 hours available depending on which rule they were operating under—at 10:00 on Day 2 (CP#1). In this example, you can assume that the driver had hours available prior to taking the 34-hour restart beginning on Day 1.



## EXAMPLE 7: 34-HOUR RESTART (§395.3(c)(1) & (2))

L

DAY 1



On Duty

00:00:00

**CP#1** 





Violations: There are no violations.

**Explanation:** This is another example of the 34-hour restart provision, which demonstrates that the driver can use consecutive offduty or sleeper berth time to get a valid 34-hour restart. In this example, the driver uses sleeper berth and off-duty time for 34 consecutive hours to restart the clock. Starting at 13:00 on Day 1, the driver goes off duty for 8 hours, followed by 11 hours in the sleeper berth, followed by 15 hours off duty. A driver may restart the 60/70-hour period by taking 34 or more consecutive hours off duty. In this example, at the end of the 15 hour off-duty period at 23:00 on Day 2 (which resulted in 34-consecutive hours of offduty time) the driver would restart his/her 60/7 day or 70/8 day cycle (CP#1). You can assume that the driver had hours available prior to taking the 34-hour restart beginning at 13:00 on Day 1.



## EXAMPLE 8: 34-HOUR RESTART (MULTI-DAY) (§395.3(c)(1) & (2))























## DAY 8



Violations: There are no violations.

**Explanation:** This is an example of the 34-hour restart provision and the 60-hour/7-day rule. The CP#1 for the 60-hour/7-day rule in this example begins at 10:00 on Day 1. From Days 1 through 6, the driver accumulates a total of 60 on-duty and driving hours, and has reached the limit for the 60/7 day rule at 24:00 on Day 6. Therefore, the driver begins a new 34-hour restart at midnight on Day 7. The driver's next available 60 hours in 7 days begins at 10:00 on Day 8, after the 34-hour restart is complete (CP#2).

U.S. Department of Transportation Federal Motor Carrier Safety Administration

## **EXAMPLE 9: 16-HOUR "DRIVING WINDOW"**

Explanation of the 16-Hour Exception (§395.1(o))







Violations: There are no violations.

**Explanation:** This is an example of the 16-consecutive hour "driving window." This provision is only available once "weekly" to certain property-carrying drivers and is not available to all drivers. After 10 consecutive hours off duty on Day 1, the driver had 16 consecutive hours available beginning at 10:00 (CP#1). This provision allows the driver to drive in the 15th and 16th hours if he/she does not drive beyond the 16th hour since coming on duty or exceed the 11-hour driving limit. The driver subsequently takes 10 consecutive hours off duty beginning at 2:00 on Day 2, and, therefore, is compliant (CP#2).

Per <u>§395.1(o)</u>, property-carrying drivers may take a 16-hour duty period (instead of a 14-hour period in <u>§395.3(a)(2)</u>) if, during the previous five duty periods the driver worked, the driver returned to the normal work reporting location and did not exceed 14 hours. A driver can use this exception once every 7 days.

However, the last subparagraph in §395.1(o) allows the 16-hour exception to be used again as soon as the driver has had 34 or more consecutive hours off duty as allowed by <u>§395.3(c)</u> of the FMCSRs.



#### EXAMPLE 10: 16-HOUR "DRIVING WINDOW"

Explanation of the 16-Hour Exception (§395.1(o)) (with Violation)







Violations: There is a 16-hour rule violation at 2:00 on Day 2.

**Explanation:** This is another example of the 16-consecutive hour "driving window." This provision is only available once "weekly" to certain property-carrying drivers and is not available to all drivers. After 10 consecutive hours off duty on Day 1, the driver had 16 consecutive hours available beginning at 10:00 (CP#1). This provision allows the driver to drive in the 15th and 16th hours as long as he/she does not drive beyond the 16th hour since coming on duty or exceed the 11-hour driving limit (CP#2) (with release from duty at end of the duty period). Starting at 10:00 on Day 1, the driver reaches a combined 16 hours of driving, on-duty, and off-duty time (10 driving, 4 on duty, 2 off duty) at 2:00 on Day 2. The driver then drove the CMV between 2:00 and 3:00 on Day 2 after the 16-hour "driving window" had been completed, and therefore, is in violation for this 1-hour period. Remember, for a driver to use this exception to §395.3(a)(2) (the 14-hour period) he/she must meet all the requirements in §395.1(o), which are also listed in Example 9.



#### EXAMPLE 11: TWO-DRIVER PROPERTY-CARRYING CMV

Off-Duty Time in the Passenger Seat Combined with Sleeper Berth Time for a 10 Consecutive Hour Rest Break (§395.1(a)(1)(i)(D))



Violations: There are no violations.

**Explanation:** This example shows how a co-driver can spend up to 3 hours in the passenger seat and properly log that time as off duty if it is immediately before or after at least 7 consecutive hours in the sleeper berth and the total time equals 10 consecutive hours. In this example, the co-driver spends 2 hours in the passenger seat after 8 hours in the sleeper berth.

After 10 consecutive hours off duty the prior day, the driver begins work at midnight on Day 1 (CP#1). The driver is on duty (not driving) for 2 hours and then drives for 4 hours. From 6:00 through 16:00 the driver records 8 hours in the sleeper berth and 2 hours in the passenger seat of a moving property-carrying CMV. Since the sleeper berth period is at least 7 consecutive hours, the time riding in the passenger seat is immediately after the sleeper berth (2 hours), and the total time equals 10 consecutive hours, the time spent in the passenger seat can be recorded as off duty.

It is recommended that the driver annotate his/her ELD, or add a note to the Remarks section of a paper log, that the 2-hour period between 14:00 and 16:00 on Day 1 was spent in the passenger seat of a moving property-carrying CMV as indicated above.

#### **EXAMPLE 12: SLEEPER BERTH USE**

Two Driver Property-Carrying CMV (§395.1(a)(1)(i)(D))



## **DAY 2**



U.S. Department of Transportation Federal Motor Carrier Safety Administration



Violations: There are no violations.

**Explanation:** This is an example of how a driver in a moving property-carrying CMV can spend up to 3 hours in the passenger seat of a moving CMV immediately before or after at least 7 consecutive hours in the sleeper berth, and properly classify this as off-duty time.

In this example, the driver takes 10 consecutive hours off-duty ending at 10:00 on Day 1 and begins his/her available 14-hour "driving window" at 10:00 on Day 1 (CP#1). The driver then is on duty for 15 minutes, followed by 5 hours driving, followed by 45 minutes off duty, then 6 hours driving. The driver then switches places with his/her co-driver and spends 7 hours in the sleeper berth followed by 3 hours off duty in the passenger seat of a moving CMV. The 3 hours in the passenger seat of the CMV can be combined with the 7 hours in the sleeper berth to get the required 10 consecutive hours off duty. Therefore, at 8:00 on Day 2, the driver starts the calculation of his/her next available 14-hour driving window (CP#2). The driver goes on duty for 30 minutes, then drives for 5 hours, is on duty (not driving) for 30 minutes, then drives for 6 hours. At 20:00 on Day 2 the driver has driven 11 hours and, therefore, must not continue to drive until taking the required 10 consecutive hours off duty.



#### **EXAMPLE 13: TWO-DRIVER PROPERTY-CARRYING CMV**

Split "Passenger/Jump Seat" Time Combined with Sleeper Berth Time for 10 Consecutive Hour Break (with Violation) (§395.1(g)(1)(i)(D))







U.S. Department of Transportation Federal Motor Carrier Safety Administration

29

Violations: There is a 14-hour violation at 15:00 on Day 2.

**Explanation:** This is an example of on-duty time that allows a driver in a moving property-carrying CMV to spend up to 3 hours in the passenger seat immediately before or after at least 7 consecutive hours in the sleeper berth, and properly classify this as off-duty time.

This example demonstrates that these 3 hours in the passenger seat of a moving CMV can be split into separate intervals—if the time is consecutive to the sleeper berth time. The driver takes 10 consecutive hours off duty ending at 2:00 on Day 1, and begins his/her available 14-hour "driving window" at 2:00 on Day 1 (CP#1).

The driver then is on duty for 1 hour, followed by a combined 12 hours driving and on duty (not driving) time. Between 15:00 and 16:00 on Day 1, the driver spends 1 hour in the "jump seat" of a moving CMV, then 7 consecutive hours in the sleeper berth, and then 2 more hours in the "jump seat" of the CMV from 23:00 on Day 1 to 1:00 on Day 2. The first hour in the "jump seat" of the CMV can be combined with the 7 hours in the sleeper berth and with the 2 hours in the "jump seat" on the back end to get the required 10 consecutive hours off duty.

Therefore, at 1:00 on Day 2, the driver starts the calculation of his/her next available 14-hour "driving window" (CP#2). The driver's status becomes on duty (not driving) and he/she is on duty for 1 hour followed by 5 hours driving, 1 hour off duty, 1 hour on duty, 3 more hours driving, 1 hour on duty, and then 3 more hours of driving between 15:00 and 18:00 on Day 2. Starting at CP#2 at 1:00 on Day 2, the driver reaches the end of the 14-hour period at 15:00, and, therefore, must go off duty at this point. He/she drove for one hour between 15:00 and 16:00 and there is a 14-hour violation (unless a 16-hour day was available to the driver [§395.1(o)]).





#### **EXAMPLE 14: SLEEPER BERTH USE**

Split Sleeper Berth with 30-Minute Rest Break (with Violation) (§395.1(a)(ii) and §395.3(a)(3)(ii))





Hours of Service Examples April 2022



Violations: There is a 30-minute rest break violation at 18:30 on Day 1.

**Explanation:** This is an example of proper and improper 30-minute rest breaks while the driver is using the sleeper berth provision. The driver takes a 10-hour off-duty period and goes on duty at 10:00 on Day 1 (CP#1). The driver then goes on duty for 15 minutes, followed by 4 hours driving, followed by 15 minutes off duty. The driver then drives another 4.5 hours. At 18:30 on Day 1, the driver has driven 8 cumulative hours and must take at least 30 consecutive minutes of off duty, sleeper berth, on duty (not driving), or combination of any of the three. However, the driver continues to drive until 19:00 without doing so. The driver's off-duty break from 14:15 to 14:30 was too short. This causes the driver to be in violation between 18:30 and 19:00 on Day 1.

The driver then takes the first qualifying rest break under the sleeper berth provision, a 3-hour off duty period from 19:00 to 22:00. Since the rest period is 3 hours off duty, it also meets the 30-minute break requirement. After the 3-hour break on Day 1, the driver goes on duty for 1 hour, then drives for 1 hour, then goes on duty for 30 minutes, then drives for 1.5 hours. He/she then takes the second qualifying rest break of 7 hours in the sleeper berth from 2:00 to 9:00 on Day 2. Per the split sleeper berth regulation, the qualifying rest periods are excluded from the calculation. The only violation is the 30-minute break violation at 18:30 on Day 1.

When the driver's 7-hour sleeper berth period is over at 9:00 on Day 2, he/she then begins recalculating HOS compliance from 22:00 on Day 1 because it is the end of the first of the two periods used to pair (CP#2). He/she looks forward from CP#2 to determine how to take the next set of qualifying periods equivalent to 10 hours. Counting from CP#2 and excluding the 7-hour sleeper berth period, the driver determines that 4 hours have been used on the 14-hour clock and 2.5 hours have been used on the 11-hour clock, meaning that he/she has 8.5 hours of drive time within 10 hours of duty time before another qualifying rest period must be taken.

At 9:00 on Day 2, the driver goes on duty for 30 minutes and then drives for 8 hours. On Day 2, the driver properly interrupts his/her drive time after 8 cumulative hours of driving for at least 30 minutes by going on duty (not driving) for 30 minutes at 17:30. After driving 30 more minutes, the driver takes a qualifying rest break to pair with the 7-hour sleeper berth period. To calculate HOS compliance in the second calculation period, the driver reviews all activity between CP#2 and the end of the two paired periods used to obtain the equivalent of a 10-hour break (21:30), excluding the paired rest periods from the calculation. There are no violations.

When the driver's 3-hour break ends at 21:30 on Day 2, the driver begins recalculating HOS compliance at the end of the first of the two periods used to pair, which is 9:00 on Day 2 (CP#3). He/she determines that 9.5 hours have been used on the 14-hour clock and 8.5 hours have been used on the 11-hour clock, meaning there are 2.5 hours of driving time within 4.5 hours of duty time before a qualifying rest period must be taken.



## EXAMPLE 15: SLEEPER BERTH USE (§395.1(g)(ii))

Split Sleeper Berth Use/No Valid Split Included (with Violation)

DAY 1



DAY 2



Violations: There is an 11-hour violation from 6:00 to 7:00 on Day 2.

**Explanation – 11-Hour Limit:** After 10 hours off duty, the driver had 11 hours of driving time available at 10:00 on Day 1 (CP#1). The driver has a 2-hour off-duty period from 15:00 through 17:00 on Day 1. The driver also takes a 7-hour sleeper berth period starting at 20:00 on Day 1. Because the two pairs do not equal 10 hours, this pairing does not meet the requirements of the split sleeper berth provision. At the end of Day 1, the driver had 3 hours of driving time remaining. The 11-hour calculation continues into Day 2. The driver violated the 11-hour limit by driving an additional 1 hour at 6:00 on Day 2.

**Explanation – 14-Hour Limit:** Calculation of the 14-hour limit begins at 10:00 on Day 1 (CP#1). The 2-hour off duty period from 15:00 through 17:00 is not excluded from the 14-hour driving window because it is not a qualifying pair with the 7-hour sleeper berth period. The total of the two pairs must equal at least 10 hours. The 7-hour sleeper berth period can be paired with the 10-hour off duty period starting at 7:00 on Day 2. The 7-hour sleeper berth period would be excluded from the 14-hour driving limit. The driver uses 10 of the available hours on Day 1. The 14-hour calculation continues into Day 2. The driver has reached 14 hours on duty at 7:00. There is no violation.



## EXAMPLE 16: SLEEPER BERTH USE (§395.1(g)(ii))

Proper Use of Split Sleeper Berth Time



## **DAY 2**



Hours of Service Examples April 2022



Violations: There are no violations.

**Explanation:** This example illustrates the sleeper berth provision. Day 1 shows compliant use of the sleeper berth provision. The driver takes a 4-hour off-duty break from 5:30 to 9:30. This break is then combined with a 7-hour sleeper berth break from 16:00 to 23:00, satisfying the provisions of the rule. Both rest periods are excluded from the 14-hour calculation and the driver is in compliance. The 7-hour sleeper berth break on Day 1 is then combined with a 3-hour off-duty break from 6:00 to 9:00 on Day 2. Both breaks are excluded from the 14-hour calculation and the driver is in compliance.

The 3 hours off duty from 6:00 to 9:00 can then be combined with the 7 hours in the sleeper berth from 17:00 to 24:00 on Day 2. Note that the 2-hour off-duty break from 13:00 to 15:00 cannot be combined with a qualifying rest break and is counted against the 14-hour calculation; however, in this case, there is still no violation.


## **EXAMPLE 17: SLEEPER BERTH USE** (<u>(§395.1(g)(ii)</u>) Use of Split Sleeper Berth, Off Duty as Part of a Longer Sleeper Period



# **DAY 2**





Explanation: This example shows how a driver can pair a sleeper berth and an off-duty period to accumulate the equivalent of at least 10 or more consecutive hours off duty. After taking 10 hours off duty, the driver begins on-duty time at 10:00 (CP#1). The driver is on duty (not driving) until 11:00, then drives for 5 hours. From 16:00 through 18:00, the driver takes 2 hours off duty, which meets the regulatory requirement. At 1:00 on Day 2, the driver takes a second gualifying pair. The 2-hour off-duty period on Day 1 is excluded from the 14-hour "driving window." This is because this 2-hour off duty period can be combined with the 10-hour sleeperberth period break on Day 2. At the end of Day 1, the driver has accumulated 12 hours towards the 14-hour "driving window." The 14-hour calculation continues into Day 2. The driver accumulates only 13 hours on duty at 13:00 because the 2-hour off-duty period is excluded from the 14-hour "driving window."





## EXAMPLE 18: SLEEPER BERTH USE (§395.1(g)(ii))

Multiple Rest Breaks Paired with 8-Hour Sleeper



# DAY 2





**Explanation:** This example shows how a driver would calculate the hours of service when multiple qualifying breaks are available to be paired when using the split sleeper berth provision. The colored lines represent the start and end of each calculation period.

**Explanation – 11-hour and 14-hour Rule Calculation:** After 10 hours off duty, the driver has 11 hours of driving time available (CP#1). In this example, the 3 hours off duty from 13:00 to 16:00 on Day 1 are first paired with the 8-hour sleeper berth period on Day 2, and CP#1 ends at 3:00 on Day 2. The driver accumulates 10 hours of driving time during this calculation. The 3-hour break and the 8-hour break are both excluded from the 14-hour "driving window" calculation. The 2-hour break from 19:00 to 21:00 on Day 1 is included, or counted against, the 14-hour "driving window" in this calculation because it is not combined with another qualifying rest break. The driver accumulates 14 hours on duty during calculation #1 and is in compliance.

Per <u>§395.1(g)(1)(iii)(A)</u>, the driver should begin the next 14-hour "driving window" calculation at the end of the first period used to comply with the sleeper berth provision. In this example, that means calculation #2 will begin at 16:00 on Day 1 (CP#2). Within calculation #2, the 2-hour off-duty break from 19:00 to 21:00 on Day 1 is paired with the 8-hour sleeper berth period on Day 2 and the 2-hour break is excluded from the 14-hour calculation. Driving time within calculation #2 totals 7 hours, and on-duty time equals 9 hours. The driver is again compliant within calculation #2.

As before, the driver re-calculates from the end of the first period used to comply with the sleeper berth provision, which means that calculation #3 will begin at 21:00 on Day 1 (CP#3). The 8-hour sleeper berth break on Day 2 will again be excluded from the 14-hour calculation and paired with 8 hours off duty from 16:00 to midnight. Driving time and on-duty time within this calculation is again counted. The driver drove 10 hours and was on duty for 11 hours and remains in compliance.



## **EXAMPLE 19: "WAITING TIME" AT WELL SITE (§395.1(d))** *Proper Logging of "Waiting Time" at Well Site (Line 1 of Log)*



Violations: There are no violations.

**Explanation:** This is an example of "waiting time" for certain drivers at oil or gas well sites. This time—which is off duty and extends the 14-hour period—is denoted from 16:00 to midnight on Day 1. This "waiting time" must be shown on the paper log or electronic equivalent as off duty and identified by annotations in the remarks section of the log or a separate line added to the log grid. The "waiting time" is shown by an annotation in the remarks section of the log (Day 1).

## **EXAMPLE 20: "WAITING TIME" AT WELL SITE (§395.1(d))** *Proper Logging of "Waiting Time" at Well Site (Line 5 of Log)*



## **DAY 2**





**Explanation:** This is an example of "waiting time" for certain drivers at oil or gas well sites. This time—which is off duty and extends the 14-hour period—is denoted from 16:00 to midnight on Day 1. This "waiting time" must be shown on the paper log or electronic equivalent as off duty and identified by annotations in the remarks section of the log or a separate line added to the log grid. The "off duty (waiting)" is shown on a 5th line added to the log grid on Day 1.



## EXAMPLE 21: OILFIELD/SPLIT BREAK WITH "WELL WAITING TIME" (§395.1(g)(2))

**Oilfield Split Break Provisions (with Violations)** 







44

**Violations:** There is a violation of both the 11-hour driving and 14-hour period rules at 14:30 on Day 2.

**Explanation:** This is an example a driver using a sleeper berth while servicing oilfield operations. After 10 consecutive hours off duty on Day 1, the driver had 14 hours available (and 11 hours driving) beginning at 10:00 (CP#1). The driver drove for 3 hours, then spent 4 hours in the sleeper berth, drove for 3 more hours, was on duty for 3 hours, spent 1.5 hours of waiting time at the well site, drove for 3.5 hours, spent 6 hours in "other sleeping accommodations" and then drove for 5.5 hours before ending in the sleeper berth for 4 more hours on Day 2.

The 4 hours in the sleeper berth may be combined with the 6-hour break between 4:00 and 10:00 on Day 2 to constitute a legal break. Additionally, the 1.5 hours of "waiting time" at the oil well site is not counted towards the 14-hour "driving window" calculation. This time—which is off duty and does extend the 14-hour period—is denoted from 23:00 on Day 1 to 00:30 on Day 2. There is, however, a subsequent violation. Starting at CP#2 (17:00 Day 1) the driver drives for 3 hours, is on duty for 3 hours, drives for 3.5 hours more, and then drives for another 5.5 hours. The driver has exceeded both the 11- and 14-hour limits by 1 hour at 14:30 on Day 2.



## EXAMPLE 22: OILFIELD - "WELL WAITING TIME" (§395.1(d))

Oilfield "Well Waiting Time" Breaks







**Explanation:** This example demonstrates the use of the oilfield exemption for hours of service and use of the 5th line on the record of duty status (RODS) graph grid. It explains periods of off-duty time as oil-well waiting accumulated, which is excluded from the calculation of the available 14-hour "driving window" time. After 10 consecutive hours off duty, the driver had 14 hours available (including 11 hours driving) starting at 10:00 on Day 1 (CP#1). The driver was on duty for 4 hours, then drove for 2 hours, was off duty for 1 hour, drove for 3 hours, was off duty for 2 hours, and then drove for 5 hours. The 1-hour off duty between 16:00 and 17:00 on Day 1, and the 2-hours off duty between 20:00 and 22:00 on Day 1 are excluded from the 14-hour calculation, and are noted on the 5th line of the RODS graph grid. This time (3 hours in total) is off duty and extends the 14-hour period. The driver has used all 14 allowable hours at 3:00 on Day 2, which means he/she must take a minimum 10 consecutive hour break at this point (CP#2).



#### **EXAMPLE 23: AGRICULTURAL OPERATIONS EXEMPTION**

Agricultural Operations Exemption (§395.1 (k)) (with Violation)



Violations: There is a 14-hour violation at 22:00 on Day 1.

**Explanation:** This is an example of the agricultural operations exemption and a driver's "split" day. The agricultural operations exemption exempts a driver from all of the HOS requirements in Part 395 provided the requirements are met. In the example, the driver operates under the agricultural operations exemption for part of the day and operates for a regular for-hire carrier before and after the exemption on the same day. Even though there is a break in the driver's hours during the middle of the day (while operating under the agricultural operations exemption), this does not eliminate or erase the prior or subsequent hours driving a CMV for another carrier (such as a for-hire carrier) or being on duty for HOS calculation purposes.

Therefore, after 10 hours off duty prior to Day 1 (not shown on the example), the driver goes on duty at midnight (CP#1). He/she is on duty for 1 hour, drives for 5 hours, goes off duty for 1 hour, drives for 1 hour, and is on duty for 1 hour. This is 9 total hours used of the driver's available 14. Subsequently, between 9:00 and 17:00, the driver operates under the agricultural exemption in <u>§395.1(k)</u>. The driver is entirely exempt from the HOS rules for that portion of the day. After operating under the agricultural exemption during the middle of the day, the driver returns to operating a CMV for a for-hire carrier, and only has 5 available hours left from his/her 14 hour "duty window." These hours are used up by 22:00. When the driver drives for 1 additional hour between 22:00 and 23:00, he/she is in violation of the 14-hour rule by 1 hour. Although not required, we strongly recommend that the driver identify in the "remarks" section which exemption is being claimed during a "blank" period on the grid, as demonstrated above.

#### EXAMPLE 24: AGRICULTURAL OPERATIONS EXEMPTION (§395.1 (k))



49

**Explanation:** In this example, the driver is operating a CMV equipped with an electronic logging device (ELD). At 4:00, the driver begins operating under the agricultural operations HOS exemption in  $\frac{\$395.1(k)}{\$395.1(k)}$ . At 9:00, he/she exceeds the 150-air mile radius, and therefore can no longer use the exemption. The driver continues driving and is subject to the HOS regulations until the sleeper berth time starting at 15:00. The driver takes 10 consecutive hours in the sleeper berth into the next day.

The driver can address this scenario multiple ways (including the two options described below) but must annotate any agricultural operations time when required to use an ELD.

**Option 1:** At 4:00, when the driver begins, he/she could log into the ELD and annotate the time from 4:00 through 9:00 as operating under the exemption. This time would be captured by the ELD, but not subject to the HOS rules. At 9:00, the driver would continue using the ELD for the remainder of the day.

**Option 2:** The driver can operate within the 150-air mile radius without logging into the ELD. When the driver reaches the 150-air mile radius limit at 9:00, he/she would log into the ELD for the remainder of the day. The drive time that takes place between 4:00 and 9:00 will be identified as 'unidentified driving' time. The driver will reject the unidentified driving on the ELD, and the motor carrier must make an annotation to the ELD data explaining that the unidentified driving is driving time that occurred while operating under an agricultural HOS exemption.



#### EXAMPLE 25: PASSENGER-CARRYING VEHICLES (§395.1(g)(3) and §395.5)

Explanation of 10- and 15-Hour Rules for Bus



Violations: There are no violations.

**Explanation – 10-Hour Limit:** After 8 consecutive hours off duty (which included 6 hours off duty from a prior day), the driver was eligible to drive for up to 10 hours beginning at 2:00 (CP#1), which the driver did. He/she then took 8 consecutive hours off duty, giving the driver another 10 hours of driving time available starting at 20:00 (CP#2).

**Explanation – 15-Hour Limit:** After 8 consecutive hours off duty (which included 6 hours off duty from a prior day), the driver had 15 on-duty hours available at 2:00 (CP#1). By noon, the driver had used 10 of those hours. The driver then took another 8-hour break, giving him/her another full 15 hours available starting at 20:00 (CP#2).

[NOTE: The 8-hour break can be any combination of off-duty and sleeper berth time, as long as the time is consecutive.]



# EXAMPLE 26: PASSENGER-CARRYING VEHICLES (§395.5)

Explanation of 10- and 15-Hour Rules for Bus (Multi-Day)







**Explanation – 10-Hour Limit:** After 8 consecutive hours off duty, the driver was eligible to drive for up to 10 hours beginning at 8:00 on Day 1 (CP#1). The driver reached the 10-hour driving limit at 6:00 on Day 2, when he/she stopped driving. The driver then took another 8 consecutive hours off duty, giving him/her another 10 hours of driving time available at 16:00 on Day 2 (CP#2).

[**NOTE:** The off-duty periods must be 8 consecutive hours. Off-duty periods of less than 8 consecutive hours cannot be combined to satisfy this requirement.]

**Explanation – 15-Hour Limit:** After 8 consecutive hours off duty, the driver, at 8:00 on Day 1, had 15 on-duty hours available during which to drive a passenger-carrying vehicle (CP#1). By including only on-duty and driving time in this calculation, the driver reached the 15-hour limit (2 + 4 + 2 + 2 + 1 + 3 + 1 = 15) at 6:00 on Day 2, when he/she had to stop driving. At that point, the driver continued working for 2 hours, which is allowed as long as there is no more passenger-carrying vehicle driving. In order to return to driving, the driver needed at least 8 consecutive hours off duty, which was obtained by 16:00 on Day 2, at which point the driver again had 15 on-duty hours available (10 of which could be driving) (CP#2).

[**NOTE:** Off-duty and sleeper berth periods, generally, are not included in the 15-hour calculation. In addition, a driver can continue to work beyond the 15-hour limit, as long as there is no more passenger-carrying vehicle driving. See  $\frac{\$395.1(g)(3)}{3}$ .]



#### EXAMPLE 27: PASSENGER-CARRYING VEHICLES (§395.5)

Explanation of 10- and 15-Hour Rule for Bus (with Violation)



Violations: There is a 15-hour violation from 22:00 to midnight.

**Explanation – 10-Hour Limit:** After 8 consecutive hours off duty (which includes 6 hours off duty from the prior day), the driver was eligible to drive for up to 10 hours beginning at 2:00 on Day 1 (CP#1). The driver reached the 10-hour driving limit at midnight, so there are no 10-hour rule violations on this log.

**Explanation – 15-Hour Limit:** After 8 consecutive hours off duty (which includes 6 hours off duty from the prior day), the driver, at 2:00 on Day 1 (CP#1), had 15 on-duty hours available during which to drive a passenger-carrying vehicle. The driver accumulated 15 on-duty hours (including on-duty and driving time) by 21:00. The 15-hour rule was violated when the driver drove a passenger-carrying vehicle at 22:00 without first having another 8 consecutive hours off duty.

[NOTE: Off-duty and sleeper berth periods, generally, are not included in the 15-hour calculation.]



## EXAMPLE 28: PASSENGER-CARRYING VEHICLES (§395.5)

Explanation of 10- and 15-Hour Rules for Bus (with Violation)



Violations: There is a 10-hour rule violation from 20:00 to 21:00.

**Explanation – 10-Hour Limit:** After 8 consecutive hours off duty (which includes 4 hours off duty from the prior day), the driver was eligible to drive for up to 10 hours beginning at 4:00 on Day 1 (CP#1). The driver reached the 10-hour driving limit at 18:00 and violated the rule by continuing to drive for another hour starting at 20:00.

[NOTE: Neither the 10:00-noon, nor the 18:00-19:00 off-duty periods provide the driver with additional driving time.]

**Explanation** – **15-Hour Limit:** After 8 consecutive hours off duty (which includes 4 hours off duty from the prior day), the driver, at 4:00 (CP#1), had 15 on-duty hours available during which to drive a passenger-carrying vehicle. The driver accumulated just 14 on-duty hours (including on-duty and driving time) by 21:00, so there were no violations.

[NOTE: Off-duty and sleeper berth periods, generally, are not included in the 15-hour calculation.]

#### EXAMPLE 29: 60/70 HOUR RULE (§395.3(b) and §395.5(b))

Explanation of 60-Hour/7-Day and 70-Hour/8-Day Rules

The 60- and 70-hour limits require drivers to stop driving a commercial motor vehicle (CMV) upon accumulating 60 or 70 on-duty hours (including all on-duty and driving time) over a period of 7 or 8 consecutive days, respectively. Prior to the sample log grid shown below, suppose the driver, using the 70-hour limit, accumulated the following on-duty hours over 8 days:

	1 Sunday	2 Monday	3 Tuesday	4 Wednesday	5 Thursday	6 Friday	7 Saturday	8 Sunday	Total
Hours	0	10	8.5	12.5	9	10	12	5	67 hours

[**NOTE:** Assume this driver's "day" runs from midnight to midnight, as shown in the sample log below. Employers can choose their own start times for the "day," but that time must be indicated on the log.]

Because the driver did not accumulate more than 70 on-duty hours over 8 consecutive days (Sunday – Sunday), he/she was in compliance with the 70-hour limit.

[**NOTE:** A driver can *accumulate* more than 60/70 hours without being in violation, as long as no CMV driving is done after reaching the 60/70-hour limit.]



To determine how many hours are available for the next day, Monday, the driver must check the 8-consecutive-day period from Monday to Monday. During that period the driver has accumulated 67 hours so far, and therefore only has 3 hours remaining during which to drive on Monday. Here is the driver's Monday log grid:



The driver reached the 70-hour limit at 13:00 after completing 3 on-duty hours. At this point, the driver should not have driven for the remainder of the day, but he/she violated the 70-hour rule by getting behind the wheel of a CMV at 15:00 for one hour.



At the end of the day on Monday, the new 8-day calculation looks like this:

	1 Monday	2 Tuesday	3 Wednesday	4 Thursday	5 Friday	6 Saturday	7 Sunday	8 Monday	Total
Hours	10	8.5	12.5	9	10	12	5	8	75 hours

After midnight, the driver enters a new day, Tuesday, and a new 8-consecutive-day period, from Tuesday to Tuesday. The 10 hours worked on the prior Monday (Day #1 above) drop out of consideration. During this new 8-day period from Tuesday to Tuesday, the driver has accumulated 65 hours so far, and, therefore, has 5 hours during which to drive on Tuesday before again hitting the 70-hour limit.

If the driver operates a property-carrying CMV and takes 34 or more consecutive hours off duty and/or in a sleeper berth, he/she would have a full 70 hours available again, and the hours worked in the days before the 34-hour period began would no longer need to be considered. This "34-hour restart" provision can be used even if the driver has exceeded the 60- or 70-hour limit before going off duty. This provision does not apply to drivers of passenger-carrying vehicles.



## EXAMPLE 30: ADVERSE DRIVING CONDITIONS EXCEPTION (§395.1(b)(1))

Annotating an Adverse Driving Condition on an Electronic Logging Device (ELD)



Violation: There are no violations.

**Explanation:** This example illustrates compliant use of the adverse driving conditions exception. At 13:00, the driver encounters unexpected heavy fog on his/her route. The driver pulls into a rest area, catches up on paperwork, and completes some repair work on his trailer from 13:00 to 14:00. This is logged as on-duty time. The driver then takes an off-duty break from 14:00 to 15:00. By this time the fog has cleared, and the driver continues his/her trip. He/she takes advantage of the adverse driving conditions exception in <u>§395.1</u> that allows up to 2 additional hours of driving time and on-duty time. The driver would have been in violation of the 11-and 14-hour rules at 19:00; however, due to the adverse driving condition, he/she is able to continue driving until 21:00 and is compliant. The driver includes the following annotation on his/her ELD at 13:00, "Adverse driving condition, heavy fog, 13:00 to 15:00. Stopped at rest area until cleared."

To access additional HOS resources, visit FMCSA's HOS website at <u>https://www.fmcsa.dot.gov/regulations/hours-of-service</u>.







For more information, contact the FMCSA Information Line at 1-800-832-5660 or <u>hoursofservice@dot.gov</u>.